Alert archive / Kentucky / Flash Flood Watches in 2019
Flash Flood Watch 4, NWS Jackson, KY
NWS Jackson, KY issued this flash flood watch at Jun 7, 2019, 3:43 AM EDT for 33 counties in Kentucky. It took effect at Jun 7, 2019, 4:00 AM EDT. It was in force for 68 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2019, 3:43 AM EDT (07:43 UTC)
- In effect from
- Jun 7, 2019, 4:00 AM EDT
- Expired
- Jun 10, 2019, 12:00 AM EDT
- In force
- 68 hr
- Issued by
- NWS Jackson, KY
- Flood severity
- None
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jun 6, 4:32 PM EDT, 11 hours 11 minutes earlier.
Area forecast discussion, Jun 6, 4:32 PM EDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 432 PM EDT Thu Jun 6 2019 .SHORT TERM...(This evening through Friday night) Issued at 432 PM EDT THU JUN 6 2019 Current surface analysis shows a slow-moving cold front over Ohio and Indiana progressing southward. This front is expected to stall over Kentucky and linger through Friday. A low pressure system will also make its way towards the Tennessee Valley from the ARKLATEX region during this time. Aloft, a cutoff low will progress from the central Plains eastward towards the Tennessee Valley and lower Ohio Valley. These dynamics will keep showers in the forecast through the short term. GFS model soundings show PWATs generally between 1.7 and 1.8 inches. This, coupled with slow storm motion, will increase the threat for localized flash flooding through the start of the weekend. Furthermore, there will be sufficient instability for chances of afternoon/evening thunderstorms though Saturday as well. Present radar shows convection concentrated south of the Mountain Parkway, in the Cumberland Basin region and in southeastern Kentucky. The Hi-Res models indicate that most of the shower activity will continue in this area this evening. An uptick in showers is then expected tomorrow afternoon. With surface low pressure as well as an upper level cutoff low progressing towards the region, chances of showers will persist through Saturday morning. Lastly, high temperatures will generally be in the upper 70s, with lows in the mid 60s through the beginning of the weekend. .LONG TERM...(Saturday through Thursday) Issued at 355 PM EDT THU JUN 6 2019 Low pressure across Dixie Alley into the Tennessee Valley will keep daily shower/storm chances in the offing this weekend through Monday. Chances will peak during the afternoon and early evening as instability builds coincident with diabatic heating. However, given precipitable water values of 1.75-2" and a nearby quasi-stationary frontal boundary along with upper level cyclonic flow, cannot rule out a shower or storm at any time. Deep layer shear looks a little better for Sunday, pushing 20-25 knots, perhaps allowing for slightly more organized convection compared to Saturday. The much greater threat will be for training storms and repeated rounds of moderate to heavy rainfall, thus leading to possible high water issues. Given the convective nature of this precipitation and isolated nature of any flooding problems, will continue to hold off on the issuance of any headlines at this time. Monday will bring another widespread dose of rainfall to eastern Kentucky as a cool front approaches, courtesy of a northern stream trough phasing with the now open southern originating wave. Surface ridging building in from the north should bring drier conditions for Tuesday. Introduced PoPs for Wednesday as models show some consistency on a northern stream wave drawing north at least some moisture. Differences then begin to arise as to how much northern stream troughing can dig across the region, versus how fast western CONUS ridging can spread east. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 225 PM EDT THU JUN 6 2019 With a surface cold front over northern Kentucky moving south, shower activity has increased this afternoon in the southern portion of the state. With the decline of daytime heating, expecting thunderstorm chances to dwindle into the evening. However, the front is expected to stall over southern Kentucky by tomorrow morning, keeping chances of showers area-wide through the end of the TAF period. Included VCTS for SME and LOZ sites since these are currently experiencing thunderstorms. But, it is possible for JKL to see VCTS later this afternoon. Did keep mention of at least VCSH for all other TAF sites through this evening. Lowering VIS is also possible in the heavier showers and storms. The other concern will be lowering CIGs to MVFR towards dawn. Also, uncertainty exists if CIGs will recover tomorrow afternoon for areas south of the Mountain Parkway. However, confidence is increasing that VFR conditions will return for areas in the far north by tomorrow afternoon. Lastly, winds will be light and variable through this afternoon, with higher winds expected in thunderstorms. Winds will then be calm overnight before they become more easterly and increase to be around 5 knots tomorrow afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CGAL LONG TERM...GUSEMAN AVIATION...CGAL
Hazardous weather outlook, Jun 6, 4:01 PM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 401 PM EDT Thu Jun 6 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 401 PM EDT Thu Jun 6 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon through Tonight. Thunderstorms are expected late this afternoon through this evening. Some storms may produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times from Friday through Monday. Any storms that develop during this time could produce locally heavy rainfall leading to a flash flood threat. Thunderstorms will be possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any flooding. CGAL/GUSEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:28 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Jun 6, 8:41 PM EDT | Areal Flood Warning | JKL | Laurel, Rockcastle | 6 hr |
| Jun 6, 9:28 PM EDT | Areal Flood Warning | JKL | Estill, Menifee, Powell, Wolfe | 6 hr |
| Jun 7, 2:57 AM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski | 3 hr |
| Jun 7, 12:22 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 3 hr |
| Jun 7, 1:11 PM EDT | Areal Flood Advisory | JKL | Montgomery, Powell | 94 min |
| Jun 7, 4:56 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 2 hr |
Nearby
Flash Flood Watches in Kentucky, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.